MAUDE Adverse Event Report: SYNTHES BETTLACH SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)

SYNTHES BETTLACH SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)
Catalog Number 309.480
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implant and explant dates: device is an instrument and is not implanted/explanted.A device history record (dhr) review was performed for part # 309.480, lot # 8841336: lot number 8841336 indicates component (b)(4) which is part of the complete part as described in the complaint.Manufacturing location: (b)(4), manufacturing date: 17.Apr.2014: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that initially a patient underwent a placement of a medial malleolar screw for an ankle valgus on an unknown date to correct a deformity.A hardware removal was scheduled on (b)(6) 2017 due to the deformity healing.During the removal, a 4.0mm cannulated screw stripped.As the surgeon was removing the screw from the medial malleolus, the screw head stripped.The surgeon used pliers to back the screw out.The head then broke off, so the surgeon used a trephine to open around the shaft of the screw.The trephine then broke off inside the patient.The surgical team then used a conical extractor to remove the screw shaft.The screw then broke off inside the patient.Using the hardware removal tools to extract the screw, the surgery was able to be completed with the removal of the entire screw.There was about a ten (10) minute surgical delay.The patient status is good.Concomitant devices reported: pliers (part # unknown, lot # unknown, qty 1), conical extractor (part # unknown, lot # unknown, qty 1); hardware removal tools (part # and lot # unknown, quantity unknown).This report is for one (1) spare reamer tube for hollow reamer.This is report 2 of 4 for complaint (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed on reamer tube p/n 309.480.The investigation summary indicates that, this complaint involves 4 parts.Customer quality (cq) engineering investigation: complaint condition of ¿broken ¿ intraoperatively¿ was confirmed for the two out of four devices which are unknown cannulated screw and the reamer tube p/n 309.480.Conical screw extractor p/n 309.039 and the hollow reamer (p/n 309.450) were found to be intact with no broken or missing fragments during cq investigation.The replication of the complaint condition at customer quality (cq) is not applicable for the broken devices as the devices were visibly confirmed to be broken.The fragment of the screw was received stuck inside the conical extractor (p/n 309.039) and the hollow reamer (p/n 309.450) was found stuck with the reamer tube p/n 309.480 on the coupling end.The two devices could not be separated using pliers at the cq location.The overall complaint is confirmed.Visual inspection, device history record (dhr) review, dcrm review and drawing review were performed as part of this investigation.The reamer tube is also stuck with the hollow reamer (p/n 309.450) on the other end.The two devices could not be separated using pliers at the cq location.Hollow reamer (p/n 309.450): the reamer tube (p/n 309.480) and the hollow reamer (p/n 309.450) were returned in a stuck together condition.The two devices could not be separated using pliers at the cq location.P/n 309.450 is slightly worn but shows no external damage which may have led to the complaint condition.It is likely that over the 3 years of consistent use and possibly a collision with an implant during surgery has led to the device breakage.A possible collision with an implant may also have caused an impact that lead to the device being stuck (cold welded) to the hollow reamer (309.450) at the proximal end where they are threaded together.It is also possible that the user was unaware of the reverse threading on the device which requires clockwise rotation to loosen the devices.And the two devices got stuck together during an attempt to separate them at the hospital following the surgery.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key7002772
Report Number9612488-2017-10547
Device Sequence Number1197521
Product Code HTO
UDI-Device Identifier10886982185754
UDI-Public(01)10886982185754(10)8841336
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.480
Device Lot Number8841336
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2017
Initial Date Received by Manufacturer 10/09/2017
Supplement Date Received by Manufacturer12/05/2017
Initial Report FDA Received Date11/06/2017
Supplement Report FDA Received Date12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONICAL EXTRACTOR (PART & LOT # UNKNOWN, QTY 1); HARDWARE REMOVAL TOOLS (PART & LOT UNK, QTY UNK); PLIERS (PART # UNKNOWN, LOT # UNKNOWN, QTY 1)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age15 YR
Patient Weight54